Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Greenville-Spartanburg, SC

July 30, 1997Burke County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 30, 1997, 12:58 AM EDT for Burke County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1997, 12:58 AM EDT (04:58 UTC)
Expired
Jul 30, 1997, 4:00 AM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Burke County, NC

The radar

The Greer radar (KGSP), 107 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 300500
FFWGSP
NCC023-300800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1258 AM EDT WED JUL 30 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...BURKE COUNTY
 
FLASH FLOODING WAS BEGINNING AROUND THE CITY OF MORGANTON...WITH A CREEK
IN TOWN OUT OF ITS BANKS WASHING A CAR AWAY. DOPPLER RADAR CONTINUED TO
SHOW HEAVY RAINS IN THE AREA...WHICH WILL AGGREVATE THE FLASH FLOOD
SITUATION.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:05 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 9:05 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
905 PM EDT TUE JUL 29 1997

ALL: 40 POP OVERNIGHT...EXCEPT 30 N FOOTHILLS/NW PIEDMONT NC.

RAH: UPPER 60S S FOOTHILLS...S AND C MOUNTAINS.

FFC: LOWER 70S MOUNTAINS...MID 70S REST.

RADAR SHOWS ACTIVITY SLOWLY DISSIPATING OVER N TIER NC AT THIS TIME
WHILE OTHER ACTIVITY MOVES SE AWAY FROM CLT. COLD FRONT STILL ACROSS
CENTRAL NC. AS FRONT MOVES S OVERNIGHT INTO MORE MOIST/UNSTABLE AIR
CONVECTION TO FIRE...BUT WITH LOSS OF DAYTIME HEATING AND LACK OF
OUTFLOW BOUNDARIES FROM EVENING CONVECTION COVERAGE MAY NOT BE AS
HIGH AS ORIGINALLY ANTICIPATED. EXPECT SLOWER FRONTAL MOVEMENT IN
MOUNTAINS WHERE FRONT EXHIBITS INFLECTION POINT...AND WOULD ADJUST
TEMPERATURES TO REFLECT THIS.

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:35 PM EDTFlash Flood WarningGSPJackson4 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.